Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 222, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Dec 9, 2004, 4:31 AM CST for 5 parishes in Louisiana. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 9, 2004, 4:31 AM CST (10:31 UTC)
- Expired
- Dec 9, 2004, 5:30 AM CST
- In force
- 59 min
- Issued by
- NWS New Orleans, LA
- Area
- Counties, with a storm outline in the text
Counties Jefferson Parish, LA, Lafourche Parish, LA, Orleans Parish, LA, Saint Bernard Parish, LA, Saint Charles Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 124 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 158 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 9, 3:30 AM CST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 9, 3:30 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 330 AM CST THU DEC 9 2004 UPDATES ARE FOR MARINE AND POPS. .DISCUSSION... ACTIVE WEATHER THIS MORNING WILL KEEP AFD SHORT AND TO THE POINT. FOCUS THIS MORNING IS ON ONGOING SITUATION OF POSSIBLE FLOODING THREAT AHEAD OF A COLD FRONT LINED UP FROM VICKSBURG TO LAKE CHARLES AT 215AM. THE AREA AHEAD OF THIS COLD FRONT IS VERY MOISTURE LAIDEN AND DEEP. DYNAMICS ARE GETTING STRONGER THIS MORNING AND DRIER AIR IS MOVING IN ALONG THE COLD FRONT. THIS IS CAUSING SOME TS TO FROM DIRECTLY ALONG THE FRONTAL AXIS. EVERYTHING AHEAD OF THE FRONT IS IN A DEEP RICH MOIST ATMOSPHERE CAUSING SOME VERY HEAVY RAINFALL. THINGS LOOK TO GET A LITTLE WORSE AS THE COLD FRONT CATCHES UP WITH THIS LARGE AREA OF MOISTURE AND DYNAMICS. STRONG ATMOSPHERIC CHANGES ARE EXPECTED WITH SOME SEVERE TS RESULTING THIS MORNING. AFTER THE COLD FRONT MOVES THROUGH...A STRONGER REINFORCING SURGE OF COLD DRY AIR WILL INFILTRATE THE REGION AND SOME EXTREMELY NICE WEATHER...EXCEPT FOR MARINE...WILL BE IN STORE FOR SEVERAL DAYS BUT MAKING FOR A CHILLY WEEKEND. MARINE...SMALL CRAFT ADVISORIES WILL BE HOISTED NOW FOR SOUTHERLY WINDS OF 20 TO 25 KNOTS WITH GUSTS TO 35 KNOTS. THESE CONDITIONS SHOULD ONLY LAST UNTIL THE CURRENT WEAK COLD FRONT MOVES THROUGH...THEN WINDS GO WEST AT AROUND 10 KNOTS AROUND 22Z. IT WILL NOT TAKE LONG FOR THE STRONGER SURGE OF COLD DRY AIR TO REACH THE COASTAL WATERS BRINGING BACK SCA CONDITIONS AGAIN...THEREFORE ADVISORY CONDITIONS WILL BE IN EFFECT AS OF THE 330AM ISSUANCE. && .PRELIMINARY POINT TEMPS/POPS... MCB 72 49 64 38/ 50 00 00 00 BTR 75 50 65 37/ 40 00 00 00 MSY 75 54 68 43/ 70 10 00 00 GPT 73 52 67 42/ 80 20 00 00 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...FFA THROUGH NOON LAZ034>040-046>050-056>070. MS...FFA THROUGH NOON MSZ068>071-077-080>082. SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY IN EFFECT FOR ALL COASTAL WATERS INCLUDING TIDAL LAKES. && 17
Hazardous weather outlook, Dec 8, 3:45 PM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 345 PM CST WED DEC 8 2004 LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091200- AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK- HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON- LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE- ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA- ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA- UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD- UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA- WILKINSON- 345 PM CST WED DEC 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL MISSISSIPPI. .DAY ONE...TONIGHT ...A FLOOD WATCH IS IN EFFECT TONIGHT... A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS THE CENTRAL GULF COAST REGION THIS AFTERNOON AND TONIGHT WITH A COLD FRONT APPROACHING THE AREA FROM THE NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE SOUTHERN PLAINS ALONG WITH A STRONG JET STREAM PASSING JUST NORTH OF THE GULF COAST WILL CREATE STRONG LIFT AND A SLIGHTLY UNSTABLE ATMOSPHERE. THIS WILL CREATE A FAVORABLE ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT. WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS ARE EXPECTED TONIGHT WITH LOCAL AMOUNTS OF 3 TO 4 INCHES POSSIBLE. THIS MAY CAUSE FLOODING OF URBAN AREAS...SMALL STREAMS...ROADS...AND LOW LYING AREAS. ADDITIONAL RIVER FLOODING IS LIKELY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND HAIL MAINLY NEAR COASTAL AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ...A FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY... NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY MORNING AHEAD OF A COLD FRONT WHICH IS EXPECTED TO MOVE THROUGH THE AREA BY MIDDAY. THERE IS A THREAT OF ADDITIONAL HEAVY RAINFALL THROUGH MID MORNING THURSDAY. STRONG WINDS BEHIND THE COLD FRONT WILL BRING SMALL CRAFT ADVISORY CONDITIONS TO THE COASTAL WATERS AND TIDAL LAKES THURSDAY THROUGH SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THURSDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT REQUESTED AT THIS TIME. HOWEVER...STORM SPOTTER ACTIVATION MAY BE REQUESTED FOR LATER TONIGHT AND EARLY THURSDAY.
In the hours before
Special weather statement, Dec 9, 1:26 AM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 126 AM CST THU DEC 9 2004 LAZ034-035-MSZ068-090830- POINTE COUPEE-WEST FELICIANA-WILKINSON- 126 AM CST THU DEC 9 2004 ...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL ENTERING SOUTHWEST MISSISSIPPI AND EAST CENTRAL LOUISIANA... AT 121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING ALONG THE MISSISSIPPI RIVER NEAR DOLOROSA AND FORT ADAMS...AND SOUTHWEST NEAR SIMMESPORT...MOVING EAST AT 25 MILES AN HOUR. INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 50 MILES AN HOUR. ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE DEVELOPING AHEAD OF THE LINE. THESE STORMS WILL AFFECT AREAS IN AND AROUND DOLOROSA...FORT ADAMS... WOODVILLE...BATCHELOR...NEW ROADS...SAINT FRANCISVILLE...AND SPILLMAN THROUGH 230 AM. THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL AMOUNTS OF UP TO TWO INCHES IN AN HOUR...AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV AND RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. 22
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:53 AM CST | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 67 min |
| Dec 9, 3:07 AM CST | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa | 53 min |
| Dec 9, 3:22 AM CST | Flash Flood Warning | LIX | East Baton Rouge | 83 min |
| Dec 9, 4:05 AM CST | Tornado Warning | LIX | Lafourche, Terrebonne | 25 min |
| Dec 9, 4:33 AM CST | Special Marine Warning | LIX | 57 min | |
| Dec 9, 5:04 AM CST | Special Marine Warning | LIX | 56 min | |
| Dec 9, 6:01 AM CST | Special Marine Warning | LIX | 89 min | |
| Dec 9, 2:13 AM CST | Flash Flood Warning | LIX | Amite, Wilkinson | 3 hr |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.